Michigan, 2023Hail in Michigan, August 11, 2023
August 11, 2023 · NWS MQT · 1 event in 1 county or zone
An upper disturbance moving across a somewhat unstable and highly-sheared environment generated a severe thunderstorm on the evening of the 11th which dropped large hail a few miles northwest of the city of Menominee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance moving across a somewhat unstable and highly-sheared environment generated a severe thunderstorm on the evening of the 11th which dropped large hail a few miles northwest of the city of Menominee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 11, 5:23 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 11, 5:23 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
723 PM EDT Fri Aug 11 2023
.SHORT TERM...(This afternoon through tonight)
Issued at 216 PM EDT FRI AUG 11 2023
Rain showers progressed through the region this morning and early
afternoon ahead of a shortwave embedded within northwest flow shifts
through the region. Forcing for precip has been mainly isentropic
ascent, so there hasn't been any lightning observed in our forecast
area so far today. With skies being overcast in our region,
temperatures haven't climbed very high. In fact, most observation
sites have only topped out in the 60s so far.
This morning's wave is expected to continue pressing east or
northeast through the region, continuing the light rain for the east
half into the evening hours. Behind this wave in the west, central,
and south, the main items of interest are whether we are able to
destabilize in the next couple hours in the interior west/central and
where convection initiates upstream in Minnesota. With decent deep
layer shear present overhead, any destabilization could have the
potential to support some thunderstorms this afternoon. I'm
skeptical about our ability to destabilize much given the strata
cloud deck present over these areas though. But pretty much all CAMs
support some scattered development this afternoon that could shift
into the eastern UP.
For the other item, an upstream shortwave dropping southeast into
Wisconsin has the potential to support some strong or severe
thunderstorms this evening. Most models suggest much of the healthy
instability should stay south of the region, bringing the CAPE
gradient near the WI/MI stateline down into Menominee County.
Additionally, a large area of 30-50kts of deep layer shear across
northern WI is expected. The main forecasting challenge is where
afternoon convection will initiate upstream and how far north we can
destabilize today. Given my skepticism about much in the way of
afternoon destabilization, I'm very skeptical about any strong or
severe thunderstorms in our forecast area. If something were to
develop and progress near the region, I suspect general
thunderstorms would be most likely this evening along the stateline.
Overnight, expect showers/storms to diminish or exit our forecasting
area. Lingering moisture though could support a good bit of fog,
particularly across the west. Opted to issue a Fog Advisory for
Gogebic County for the potential there could be widespread fog of
0.5 miles or less. Lows are expected to dip into the mid or upper
50s in the interior regions and near 60 by the lakeshores.
.LONG TERM...(Saturday night through Friday)
Issued at 328 PM EDT FRI AUG 11 2023
Surface low will be over far eastern Lake Superior on Saturday
morning with wrap around northwesterly winds persisting across the
east half of the Lake and east half of the U.P. through at least the
first half of the day. Expect a high beach hazard day for at least
Alger County through mid/late afternoon. As high pressure slowly
builds in from the northwest through the day, some clearing should
occur across the west half by late afternoon.
With high pressure ridging overhead for Saturday through Sunday,
Sunday should be the nicer of the 2 days this weekend with a decent
amount of sunshine and temperatures just on the cooler side of
normal. The peak of the annual Perseid meteor shower is Saturday
night. Some areas, especially western half, should see some clearing
for Saturday night.
Attention will then turn to next digging shortwave and associated
surface low over the Upper Mississippi Valley. Model trends have
been a little bit further south with the track of the lows as it
moves eastward across WI into lower Michigan on Monday. With further
south track, axis of heavier precipitation in comma head will be a
little further southward along the WI border to the far south
central U.P. Other areas should still see a soaking rain from Sunday
night through Monday afternoon. Gusty northeast winds (perhaps some
gale gusts over far west Lake Superior and on Green Bay), rain, and
cloud cover will make it feel quite fallish on Monday with some
locations struggling to get out of the 50s.
High pressure quickly returns for Tuesday into Wednesday with
seasonable mid-August weather.
Next potent shortwave and associated cold front will approach the
U.P. Wednesday night into Thursday likely accompanied by a band of
convection along the front.
Seasonable weather will return by the end of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 723 PM EDT FRI AUG 11 2023
Rain showers moving through the area and low clouds are expected in
this TAF period. Expect all sites to fall to at least IFR/LIFR
through tonight. Overnight, as the rain exits but the high moisture
lingers, expecting continued IFR and LIFR ceilings with fog or mist
developing. Airport minimums may be reached at KIWD overnight. While
conditions look to improve Saturday at all sites, IFR ceilings look
to persist at least through the morning and MVFR conditions will
return later.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 328 PM EDT FRI AUG 11 2023
As we trend away from the traditional stable summer time period, we
are expecting to see more periods of stronger winds across Lake
Superior. This forecast period includes such, including lake driven
instability and potentially a stronger fall-like system passing
across the southern Lakes.
As a surface low passes along the southern shore of Lake Superior
east winds will turn northerly overnight and could gust over 25
knots. These stronger winds will persist over the eastern Lake
through early afternoon on Saturday.
High pressure building in for Saturday night and Sunday will allow
winds to relax.
Next...perhaps sub 1000 mb surface low will move across the southern
half of WI into lower Michigan late Sunday night through Monday.
Can't rule out a few northeasterly gale force gusts especially over
the far western part of Lake Superior with favorable terrain
enhancement.
Winds turn southwesterly for Tuesday and Wednesday and will become
pretty gusty upwards to 30 knots by Wednesday ahead of the next cold
front. Post frontal westerly winds to 25 knots will follow through
at least the first half of Thursday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Dense Fog Advisory from midnight tonight to 9 AM CDT Saturday
for MIZ009.
Lake Superior...
Dense Fog Advisory from 1 AM EDT /midnight CDT/ to 10 AM EDT /9
AM CDT/ Saturday for LSZ162-240.
Lake Michigan...
None.
&&
SHORT TERM...JTP
LONG TERM...MZ
AVIATION...07
MARINE...MZHazardous weather outlook, Aug 11, 1:32 PM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
332 PM EDT Fri Aug 11 2023
MIZ009-121945-
Gogebic-
232 PM CDT Fri Aug 11 2023
This Hazardous Weather Outlook is for portions of western Upper
Michigan.
.DAY ONE...Tonight
There is a chance of thunderstorms tonight. Some of the storms
could be strong near the Wisconsin-Michigan state line.
Dense fog will be possible overnight. See the lateset Dense Fog
Advisory for more information.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A fall-like storm could move into the Upper Great Lakes Sunday
into Monday. This system has the potential to produce moderate
rainfall, especially across southern Upper Michigan.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ005-006-121945-
Marquette-Alger-
332 PM EDT Fri Aug 11 2023
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Tonight
There is a chance of thunderstorms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a high swim risk for the Lake Superior beaches of Alger
County and a moderate swim risk for Marquette County Saturday.
A fall-like storm could move into the Upper Great Lakes Sunday
into Monday. This system has the potential to produce moderate rainfall,
especially across southern Upper Michigan.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ001>004-007-010>014-084-085-121945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Iron-Dickinson-
Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
332 PM EDT Fri Aug 11 2023 /232 PM CDT Fri Aug 11 2023/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Tonight
There is a chance of thunderstorms tonight. Some of the storms
could be strong near the Wisconsin-Michigan state line.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A fall-like storm could move into the Upper Great Lakes Sunday
into Monday. This system has the potential to produce moderate rainfall,
especially across southern Upper Michigan.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-121945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
332 PM EDT Fri Aug 11 2023 /232 PM CDT Fri Aug 11 2023/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
There is a chance of thunderstorms this evening and tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Some northeasterly gale force gusts will be possible Monday
across western Lake Superior.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-121945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
332 PM EDT Fri Aug 11 2023
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
There is a chance of thunderstorms this evening and tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Some easterly or northeasterly gale force gusts will be possible
Monday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
WFO MQT
In the hours before
Special weather statement, Aug 11, 5:37 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Marquette MI
637 PM CDT Fri Aug 11 2023
MIZ012-120030-
Menominee MI-
637 PM CDT Fri Aug 11 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MENOMINEE COUNTY THROUGH
730 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Pembine, or 23 miles southeast of Iron Mountain, moving
southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marinette, Menominee, Stephenson, Bagley, Nadeau, Gourley, Daggett,
Faithorn, Carney, Swanson, Ingalls, Birch Creek, Banat, Wallace,
Nathan, and Carbondale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4511 8766 4523 8773 4534 8765 4537 8766
4539 8770 4535 8776 4535 8781 4544 8786
4550 8779 4556 8783 4557 8779 4561 8778
4564 8781 4568 8776 4559 8732 4555 8732
4557 8723 4510 8762
TIME...MOT...LOC 2337Z 310DEG 23KT 4556 8776
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
07Special weather statement, Aug 11, 5:53 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Marquette MI
653 PM CDT Fri Aug 11 2023
MIZ012-120045-
Menominee MI-
653 PM CDT Fri Aug 11 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN MENOMINEE COUNTY THROUGH
745 PM CDT...
At 652 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Wausaukee, or 22 miles northwest of Marinette,
moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Menominee, Stephenson, Arthur Bay, Wallace, Ingalls, Carbondale, and
Birch Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4520 8774 4535 8765 4539 8769 4535 8776
4535 8783 4534 8785 4536 8787 4535 8789
4540 8785 4543 8786 4546 8783 4536 8740
4528 8745 4514 8760
TIME...MOT...LOC 2352Z 294DEG 15KT 4537 8787
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
07Hail, Menominee
- When
- August 11, 6:30 PM CST to 6:35 PM CST
- Where
- Menominee County, 3.48 mi WSW of Eagles Nest
- Measured
- 1.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 45.170, -87.690
A social media report from 4.1 miles northwest of Menominee of hail between 1.00 and 1.50 inches in diameter with continuous lightning and thunder from a severe thunderstorm. Hailed for less than five minutes total.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, August 11, 2023$14 million · 3.75 in hail · 88 events
- Excessive Heat in Mississippi, August 11 to 12, 20231 death · 2 injured · 1 event
- Tornado and Flash Flood in Michigan, August 11, 2023$1.0 million · EF1 · 6 events
- Excessive Heat in Oklahoma, August 11 to 13, 202311 injured · 37 events
- Lightning Strike in South Carolina, August 11, 2023$2.0 million · 1 event
- Excessive Heat in Florida, August 11 to 15, 2023109 events
- Damaging Winds in Alabama, August 11 to 15, 2023$160,000 · 55 kt wind · 17 events
- Excessive Heat and Heat in Mississippi, August 11 to 14, 202366 events
- Hail and Damaging Wind in Minnesota, August 11, 2023$136,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, August 11, 2023$80,000 · 2.25 in hail · 5 events
- Excessive Heat and Heat in Texas, August 11 to 15, 202345 events
- Hail and Damaging Winds in Minnesota, August 11, 2023$51,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131255.